clenbuterol; clenbuterol/toxicity; beta agonist toxicity; cardiotoxins; prescription drug misuse; drug overdose/therapy; case report; review
Emergency Medicine | Internal Medicine | Medical Sciences | Medical Toxicology
Clenbuterol is a long-acting β-agonist used in oral and inhaled form for asthma treatment outside the U.S. and in veterinary medicine within the U.S. It is also used off-label for anabolic effects worldwide. Toxicity with clenbuterol is increasingly seen in U.S. hospitals, primarily in younger individuals using the drug for competitive athletics or bodybuilding. We present a case of a young patient who presented after an intentional overdose and discuss the relevant literature. Presentations do not correlate with the dosage ingested. Signs and symptoms can range from simple nausea to myocardial ischemia, rhabdomyolysis and cardiogenic shock. Treatment of overdose is simple and should be promptly started using intravenous fluid hydration and potassium supplementation. Benzodiazepines may be utilized for agitation or delirium. β-blockers or phenylephrine may be used to give hemodynamic support. More research is needed to gain an understanding of the optimal treatment of clenbuterol toxicity, especially if it becomes a more frequent reason for medical encounters in the U.S.
Lan, Kenneth; Saheba, Adarsh; and Mathew, Paul
"Low Dose Clenbuterol Toxicity: Case Report and Review of Literature,"
HCA Healthcare Journal of Medicine: Vol. 1:
4, Article 4.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol1/iss4/4